Could you please elaborate on how a otoneurologist determines central vs. peripheral vestibular damage/disorder?
If a person has peripheral vestibular damage/disorder would this likely be accompanied by other positive neurologic exam findings?
Does an ENG differentiate between the two?
What are your thoughts on Dilantan therapy (2.5 years 400mg/day) maintained at a therapeutic level causing vestibular/cerebellar symptoms? long term use and incidence of cerebellar atrophy?
What tests might be ordered? assuming audiogram is normal?
Could a previous cp angle tumor (which I was told was "pressing on my 7th, 8th cranial nerves" cause nerve impulses sent to my right vestibular system to be different from the left side resulting in dizziness?
Also what are your thoughts on Aspartame use and seizures? tinnitus?, or other neurotoxic s/s?
Are MRI's done of the inner ear to look for damage in addition to brain MRI's?
The first way of differentiating this is by the clinical examination - for example, nystagmus (jerky eye movements) are usually present in both but nystagmus that does not fatigue, is vertical or rotational, not associated with severe nausea etc is more likely to be central, and the opposite for peripheral.
Also, a detailed analysis of eye movements with and without video-nystagmography will aid the oto-neurologist in making the diagnosis and bring out the eye movements necessary to make the diagnosis. This is better than ENG or electronystagmography, although ENG may provide additional help.
Dilantin even at therapeutic levels can cause those symptoms in individuals suseptiple to them - we go by clinical symptoms/side effects rather than levels/doses a lot of the time. Dilantin is associated with cerebellar atrophy in long term use, also osteoporosis, so then newer antiepileptic drugs are preferred in terms of side effects.
CP angle tumors can cause dizziness by compression of the vestibular nerve. Residual symptoms depend on the degree of damage done before the compression was releived. Recovery if symptoms are present for over 12-18 months after the compression is releived would be unusual.
Aspartame has been associated in studies with seizures and dizziness. An association is not quite proof, but may be a useful thing to avoid in patients who already have seizures or dizziness.
MRI of the inner ear is generally not done by neurologists, I cannot speak for ENT.
This is a good question. One I'm struggling with myself since I recently failed a vemp test and told my inner ears are shot. I don't think they can visualize the inner ear on mri's so I'm not sure what tests they can do. In my case I'm not sure if I have vestibular neuritis or if my balance problem may have been the result of a small stroke??
hi. My tumor was in my right cp (cerebellopontine angle). It was approx. 2.5 cm in diameter. I had a craniectomy to have it removed. Believe it or not pain was really not much of an issue, although I did have some facial/"inner ear type pain" at times. I had an ENG done which showed canal paresis which is highly suggestive of a cp angle lesion.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.